Montana, 2016

Hail in Montana, August 9, 2016

August 9, 2016 · NWS MSO · 2 events in 1 county or zone

A strong thunderstorm developed over the southern Bitterroot Valley as an upper level low approached the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong thunderstorm developed over the southern Bitterroot Valley as an upper level low approached the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 9, 2:51 AM MST, 10 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 2:51 AM MST, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
351 AM MDT Tue Aug 9 2016

.DISCUSSION...
A broad low pressure system approaching the Northern Rockies has
brought scattered thunderstorms across the area overnight and early
this morning. Particular areas of interest have been over
northwest Montana and west-central Montana where the greatest
instability and strongest divergence aloft currently resides.

As the low tracks farther eastward today, increased
moisture will continue to support widespread showers and
thunderstorms across north-central ID and western MT today. In
addition, the cloud cover/showers and cooler air mass will keep
temperatures well below normal for this time of year. Latest high
resolution models have been targeting the Bitterroot/Sapphires and
eastward into southwest Montana for the greatest potential for
strong thunderstorm development this afternoon/evening. Threats
include frequent lightning, small hail, gusty winds, and brief
heavy rain. Rainfall is not expected to be too beneficial as these
storms will be fast-moving.

Showers and thunderstorms are forecast to continue overnight into
early Wednesday for northwest Montana as the low tracks eastward
and exits the area. The cool air in the wake of the low will
lower snow levels to approximately 8000-9000 ft, supporting light
snow for those high elevations. As we head into the rest of the
week, expect drying and warming conditions with the exception of
some lingering showers for Glacier National Park through Friday.

As we approach the weekend and into early next week, long-range
models support a warm air mass that will keep temperatures near
to above normal. A weak disturbance is possible early next week
that could support another round of thunderstorm activity.

&&

.AVIATION...A large low pressure system will continue to bring
scattered showers and thunderstorms this morning in southwest
flow. This shower activity is expected to become more widespread
by the afternoon/evening hours, impacting all terminals. KBTM and
KMSO have the best chance at seeing stronger thunderstorm activity
develop after 09/2100Z, with threats of frequent lightning, small
hail, gusty winds, and brief heavy rain. All storm activity will
be fast-moving so conditions will change quickly. Afternoon breezy
wind gusts of 15-25 kts are expected for all sites. However, wind
gusts could be stronger in the vicinity of thunderstorms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 3 PM this afternoon to 9 PM MDT this
     evening East Beaverhead.

ID...&&

In the hours before

Special weather statement, Aug 9, 7:17 AM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
817 AM MDT TUE AUG 9 2016

MTZ007-043-091445-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
817 AM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WEST CENTRAL
POWELL COUNTIES UNTIL 845 AM MDT...

AT 817 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OVANDO...OR 23 MILES NORTH OF DRUMMOND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO.

LAT...LON 4689 11310 4698 11333 4728 11316 4724 11306
      4720 11306 4718 11305 4718 11289 4715 11281
TIME...MOT...LOC 1417Z 208DEG 19KT 4700 11317
Special weather statement, Aug 9, 10:39 AM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1139 AM MDT TUE AUG 9 2016

MTZ002-091830-
WEST GLACIER REGION MT-
1139 AM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD AND EASTERN
LAKE COUNTIES UNTIL 1230 PM MDT...

AT 1138 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTHEAST OF SWAN LAKE...OR 31 MILES EAST OF POLSON...MOVING
NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
FLATHEAD AND EASTERN LAKE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4766 11340 4771 11366 4816 11352 4806 11310
TIME...MOT...LOC 1738Z 197DEG 23KT 4776 11350
Special weather statement, Aug 9, 12:45 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
145 PM MDT TUE AUG 9 2016

IDZ006-MTZ005-006-092030-
SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
145 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND NORTHWESTERN
RAVALLI COUNTIES UNTIL 230 PM MDT/130 PM PDT/...

AT 144 PM MDT/1244 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR DARBY...OR 16 MILES SOUTHWEST OF HAMILTON...MOVING
NORTH AT 30 MPH.

NICKEL SIZE HAIL, BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...WOODSIDE...VICTOR...PINESDALE...CORVALLIS...
CHARLOS HEIGHTS...COMO AND GRANTSDALE.

LAT...LON 4590 11426 4592 11450 4647 11430 4634 11387
TIME...MOT...LOC 1944Z 198DEG 27KT 4604 11431
Local storm report, Aug 9, 12:49 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
149 PM MDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 S WILLIAMS LAKE       44.90N 113.97W
08/07/2016  E1.75 INCH       LEMHI              ID   TRAINED SPOTTER

            DAMAGE WAS REPORTED WITH THIS STORM. A FEW
            WINDSHIELDS WERE SMASHED IN AND A FEW CARS
            HAD SOME BODY DAMAGE.

&&

NWS MISSOULA MT
IRIS SYSTEM

The radar

The Missoula radar (KMSX), 101 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ravalli

When
August 9, 1:04 PM MST
Where
Ravalli County, 3 mi WNW of Charlos Hgts
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
46.147, -114.238

Penny size hail reported on the south side of the Roaring Lion Fire.

Hail, Ravalli

When
August 9, 1:06 PM MST
Where
Ravalli County, 1 mi E of Grantsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.200, -114.129

A trained spotter estimated that some hailstones were bigger than quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645840, 645841.